After I got my first dose of medicine, Tom and I settled in to wait. We ordered dinner, and watched Game night and Jumanji in our room. Around 4:30 I mentioned to Tom that my head was a little itchy, and that was weird. A little while later, it was REALLY itchy and I couldn’t stop itching. I must have been freaking him out a bit, because he said he was going to go find our nurse. By the time they returned, not only was I going crazy with an itchy scalp, but my hands had turned bright red and my palms were also super itchy.
Knowing that I was already allergic to one type of antibiotic, the nurse got worried and immediately stopped the vancomycin and called the doctor. Within a few minutes, my itchiness had gone away, and my hands were no longer red. After some brainstorming between the doctor and pharmacist, it was decided that I was having a transfusion reaction, and not a reaction to the actual antibiotic. Because my itching stopped so quickly, and the antibiotic was still in my system, it was decided I could safely finish my dose, just at a slower pace. Luckily after the dose was slowed, no more itching! And in better news, as long as I delivered by 5am the next morning, I wouldn’t need another dose of antibiotics.